Almost a decade since the first licensure of the quadrivalent HPV vaccine (Gardasil), in the United States, controversy regarding the likelihood of developing chronic symptoms after vaccination continues.
In the previous month, the European Medicines Association (EMA) announced the results of a recent study that was conducted to confirm whether there is a causal relationship between vaccination for the human papilloma virus (HPV) and the development of certain chronic diseases.
In particular, the investigation focused on the possible relationship between the vaccination and two sets of chronic symptom syndromes: the complex regional pain syndrome (CRPS), a chronic pain condition that affects the limbs, and postural orthostatic tachycardia syndrome (POTS), a condition in which the heart rate increases at abnormal levels after sitting or standing up.
According to the results of the EMA study “the data do not support the causal relationship between the vaccine and these two syndromes”. More specifically, the prevalence of these two syndromes is similar to the incidence in the general population.
However, some specialists question these results. For example, a group of doctors from Frederiksberg Hospital in Denmark published certain studies in 2015 in which they report that young women develop a number of symptoms after vaccination.
Among the symptoms the following are included: pronounced autonomic dysfunction together with severe headache, excessive fatigue, cognitive dysfunction, gastrointestinal discomfort, and widespread pain of a neuropathic character. The causal relationship can be explained based on the close temporal relationship between the vaccination and the appearance of the said symptoms with no other alternative explanation, while the research team underlines that EMA research was limited as it included only two specific symptoms.
Similar studies focusing on the investigation of the relationship between HPV vaccination and certain chronic symptoms have been conducted in the United States and in the United Kingdom, while Denmark is conducting an independent study on this issue.
In any case, both the European Medicines Association (ΕΜΑ) and the US Food and Drug Administration (FDA) support that most side effects to HPV vaccines are mild and go away on their own. In addition to this, the importance of the vaccine in the prevention of cervical cancer is highlighted. EMA’s report concludes that the benefits of HPV vaccine continue to outweigh the possible risks.
Brinth, L. et al. Suspected side effects to the quadrivalent human papilloma vaccine. Dan Med J. 2015, 62(4):A5064
Chustecka, Ζ. Chronic Symptoms After HPV Vaccination: Danes Start Study. November 2015. Available at: www.medscape.com
European Medicines Agency. HPV vaccines: EMA confirms evidence does not support that they cause CRPS or POTS. November 2015. Available at: http://www.ema.europa.eu/docs/